Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 15, 2021Caswell County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Aug 15, 2021, 4:07 PM EDT for Caswell County, North Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2021, 4:07 PM EDT (20:07 UTC)
Expired
Aug 15, 2021, 4:45 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Hail
0.25 in
Wind
40

County Caswell County, NC

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 4:37 PM EDTTSTM WND DMG4 Ne Camp Springs, NCSEVERAL TREES DOWN ALONG WAGON WHEEL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

612 
WWUS81 KRNK 152007
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
407 PM EDT Sun Aug 15 2021
 
NCZ005-006-152045-
Rockingham NC-Caswell NC-
407 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of 
southeastern Rockingham and southern Caswell Counties through 445 PM
EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camp Springs, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Yanceyville...
Jericho...
Prospect Hill...
Camp Springs...
Quick...
Leasburg...
and Topnot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3641 7962 3643 7915 3624 7916 3625 7953
      3624 7953 3624 7961
TIME...MOT...LOC 2007Z 181DEG 17KT 3620 7946 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

ET

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:52 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 15, 2:52 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
252 PM EDT Sun Aug 15 2021

.SYNOPSIS...
A stationary front will remain over the area through Monday,
while high pressure wedges south from the northern Mid-
Atlantic. In addition, the remnants of Fred will track into the
Gulf Coast and Tennessee Valley Monday and Tuesday. These
features will keep us in a wetter than normal pattern.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 230 PM EDT Sunday...

Considerable cloudiness with unsettled weather is expected through
the near term.

Cloud cover will blanket much of the region as a stationary
front meanders over the area through Monday. Numerous showers
with embedded thunderstorms can be expected. Looking at our 40
county forecast area as a whole, showers/storms are forecast
regionwide...with greatest coverage anticipated between
1600-2200 EDT this evening. The severe threat (wrt the
potential for wind damage) should be muted due to the fact that
temperatures will not be as warm as recent days...less
CAPE/DCAPE. However, do expect localized heavy rain per the
elevated precipitable water content of the atmosphere (PWATs 1.5
to 1.8 inches)...yeilding torrential downpours (high rain
rates). Due to the fact that antecedent ground conditions are
dry and the heavy rain this past week has been spotty, will not
issue any sort of blanket flood watch headlines. Instead will
target individual storm cells or clusters of cells with flood
advisories as needed.

All thing considered, this is just the tip of the iceberg with
respect to shower/rain chances the next several days. Hopefully
folks that missed out on rain this past week will have an
opportunity this evening and into this upcoming week. Fred is
lurking over the eastern Gulf and Grace not far behind. These
features in combination with a nearly stationary Bermuda High
should keep a sustainable pipeline of moisture into our forecast
area. The unknown is whether we can get enough forcing to
squeeze the proverbial atmospheric sponge into some meaningful
widespread rainfall.

We are outlooked for slight risk of excessive rainfall into
tonight, but this will be mainly a localized small stream
threat, not river basinwide. One hour flash flood guidance
suggests the need for 2 inches plus in an hour or 4 inches plus
in 3 hrs to pose any significant small stream issues. That said,
rain rates will be the thing to watch with respect to localized
drainage issues...an inch of rain in 15 minutes is still
excessive, even if all you get is one inch total of rain. For
the near term, and probably the next several days, it will be
about the rate and not necessarily the quantity. Creeks may not
flood, but poor drainage areas and urban drainage systems may be
quickly overcome by a shorter duration frog strangler.

Looking at the numbers...the forecast general rainfall (QPF)
through tonight averages about a half inch with up to 1 inch
near the Blue Ridge. Monday's average is expected to be about a
quarter inch...with embedded 0.5 to 1.0 amounts. Storm motion
is expected to be from the southwest at about 15 mph. Temperatures,
assuming more cloud cover, will be cooler with highs ranging
from the 70s north to the 80s south and lows in the 60s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 230 PM EDT Sunday...

Wet Weather Pattern Continues Into Midweek...

The high pressure center over New England will slide east into the
Atlantic Ocean into Wednesday. Tropical system Fred will make
landfall along the Gulf Coast and reach Alabama by Tuesday morning
and reach Tennessee by Wednesday. (Please refer to the latest NHC
statements on Fred). By Monday night into Tuesday morning, a deeper
flow of tropical moisture will be pulled in from the remnants of
Fred and off the Atlantic. Cloudy conditions with scattered showers
will keep it mild Monday night with readings from around 60 degrees
in the mountains to around 70 degrees in the piedmont. The remnants
of Fred continue to move northward Tuesday into Tuesday night. Rich
moisture will be banked up against the Blue ridge mountains.
Scattered to numerous showers and a few thunderstorms will continue
Tuesday into Tuesday night. The rain may be heavy at times. Rainfall
intensity will increase Tuesday night into Wednesday as Fred passes
to the west of the Appalachians and southeast flow is at its
strongest. High temperatures Tuesday will range from the upper 60s
in the west to the lower 80s in the east. Low temperatures Tuesday
night will generally be in the 60s. The unsettled weather will
continue Wednesday with the best chances of rain in the mountains.
With abundant cloud cover and rain, high temperatures Wednesday will
be below normal from the upper 60s in the mountains to around 80
degrees in the piedmont.  Although antecedent conditions are still
rather dry, there still is some concern of some localized flash
flooding. PWATs will be on the rise and by Wednesday, could see them
in excess of 2". Even low topped showers/storms will be very
efficient rainfall producers and if they begin to train over the
same areas, flash flooding will be possible. WPC highlights
potential in their slight risk of excessive rainfall outlook.

Moderate confidence in the Short Term.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 230 PM EDT Sunday...

Typical summertime pattern returns...

The upper level ridge will build across the Southeast. The strength
and position of the upper level ridging may shunt Grace further west
when it curves northward toward the central Gulf Coast next weekend
into early next week. Refer to the latest NHC advisory on Grace for
details. For our area, hot and humid conditions will continue with
daily chances of afternoon showers and thunderstorms through next
weekend.

Temperatures climb back to near normal through the forecast period.

Low to Moderate confidence in Long term Forecast.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 230 PM EDT Sunday...

Scattered to numerous showers are expected through the 24 hour
TAF period with embedded thunderstorms this evening. CIGS will
primarily be MVFR this evening, then trend into the IFR category
overnight and into early Monday.

Because of the low clouds and the ongoing northeast wind,
severe thunder chances will be kept to a minimum.

Extended Aviation Discussion...

Unsettled weather is expected for much of the upcoming week.

A stalled frontal boundary will linger through early week, and
it may interact with tropical moisture from Fred once it enters
the lower Mississippi River Valley. Scattered showers and
thunderstorms along with patchy fog in the overnight hours will
bring periods of sub-VFR conditions throughout this time period.
Unsettled conditions are expected to continue through Thursday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...PM
Hazardous weather outlook, Aug 15, 2:46 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
246 PM EDT Sun Aug 15 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-161900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
246 PM EDT Sun Aug 15 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Locally heavy rainfall could lead to lead flash flooding this
afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy rainfall could lead to localized flooding Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 15, 12:04 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1204 PM EDT SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     3 S ORONOCO             37.68N 79.28W
08/14/2021                   AMHERST            VA   CO-OP OBSERVER

            STRONG WIND THAT LASTED FOR 10 MINUTES.
            MULTIPLE TREES DOWN AROUND THE LAKE...
            PEDLAR RESERVOIR.

&&

11
Special weather statement, Aug 15, 3:08 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
308 PM EDT Sun Aug 15 2021

VAZ018-WVZ044-507-151945-
Craig VA-Eastern Greenbrier WV-Monroe WV-
308 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of
north central Craig, south central Greenbrier and Monroe Counties
through 345 PM EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm over
Union, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lewisburg...
Ronceverte...
Alderson...
Union...
Paint Bank...
Laurel Branch...
and Pickaway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3758 8020 3745 8063 3761 8073 3770 8067
      3785 8048
TIME...MOT...LOC 1907Z 243DEG 13KT 3759 8055

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ET
Special weather statement, Aug 15, 3:47 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
347 PM EDT Sun Aug 15 2021

WVZ044-152015-
Monroe WV-
347 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of
central Monroe County through 415 PM EDT...

At 347 PM EDT, Doppler radar was tracking a strong thunderstorm over
Union, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Union...
Laurel Branch...
Hollywood...
Pickaway...
Glace...
Moncove Lake State Park...
and Raines Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3769 8033 3769 8029 3758 8030 3756 8033
      3755 8031 3754 8033 3753 8031 3753 8030
      3751 8030 3750 8032 3747 8065 3763 8067
      3769 8038 3769 8036 3770 8035
TIME...MOT...LOC 1947Z 265DEG 16KT 3757 8051

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ET
Special weather statement, Aug 15, 3:54 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
354 PM EDT Sun Aug 15 2021

NCZ019-152030-
Wilkes NC-
354 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of
southwestern Wilkes County through 430 PM EDT...

At 353 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cedar Rock, or 7 miles northeast of Lenoir, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wilkesboro...
Boomer...
Darby...
Wilkesboro Reservoir...
Elkville...
Maple Springs...
and Moravian Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
      3608 8143 3607 8144 3609 8146 3609 8147
      3610 8148 3610 8152 3620 8146 3613 8111
      3603 8117 3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 1953Z 205DEG 15KT 3595 8142

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, Aug 15, 4:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
407 PM EDT Sun Aug 15 2021

NCZ005-006-152045-
Rockingham NC-Caswell NC-
407 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of
southeastern Rockingham and southern Caswell Counties through 445 PM
EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camp Springs, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yanceyville...
Jericho...
Prospect Hill...
Camp Springs...
Quick...
Leasburg...
and Topnot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3641 7962 3643 7915 3624 7916 3625 7953
      3624 7953 3624 7961
TIME...MOT...LOC 2007Z 181DEG 17KT 3620 7946

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ET

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:00 PM EDTSpecial Weather StatementRNKBedford30 min
Aug 14, 8:02 PM EDTSpecial Weather StatementRNKCity of Lexington28 min
Aug 14, 8:06 PM EDTAreal Flood AdvisoryRNKBedford, Campbell79 min
Aug 14, 8:18 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista34 min
Aug 14, 8:20 PM EDTSpecial Weather StatementRNKBuckingham25 min
Aug 14, 8:25 PM EDTAreal Flood AdvisoryRNKSmyth50 min
Aug 14, 8:33 PM EDTAreal Flood AdvisoryRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington3 hr
Aug 14, 8:49 PM EDTSpecial Weather StatementRNKBotetourt26 min
Aug 14, 8:51 PM EDTSpecial Weather StatementRNKBuckingham24 min
Aug 14, 8:54 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg36 min
Aug 14, 9:18 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington27 min
Aug 14, 9:41 PM EDTSpecial Weather StatementRNKBotetourt34 min
Aug 14, 9:53 PM EDTAreal Flood AdvisoryRNKAlleghany, Botetourt, Rockbridge89 min
Aug 15, 5:12 PM EDTSpecial Weather StatementRNKCity of Danville33 min
Aug 15, 5:46 PM EDTSpecial Weather StatementRNKCity of Danville29 min
Aug 15, 6:11 PM EDTSpecial Weather StatementRNKPittsylvania34 min
Aug 15, 6:46 PM EDTSpecial Weather StatementRNKPittsylvania29 min
Aug 15, 7:01 PM EDTSpecial Weather StatementRNKFranklin29 min
Aug 15, 7:16 PM EDTSpecial Weather StatementRNKPittsylvania29 min
Aug 15, 7:31 PM EDTSpecial Weather StatementRNKFranklin29 min
Aug 15, 7:34 PM EDTSpecial Weather StatementRNKGiles26 min
Aug 15, 7:45 PM EDTSpecial Weather StatementRNKCarroll30 min
Aug 15, 7:50 PM EDTSpecial Weather StatementRNKBedford25 min
Aug 15, 3:54 PM EDTSpecial Weather StatementRNKWilkes36 min
Aug 15, 4:28 PM EDTSevere Thunderstorm WarningRNKCaswell62 min
Aug 15, 4:37 PM EDTSpecial Weather StatementRNKWatauga23 min
Aug 15, 7:43 PM EDTSpecial Weather StatementRNKYadkin32 min
Aug 15, 3:08 PM EDTSpecial Weather StatementRNKMonroe37 min
Aug 15, 3:47 PM EDTSpecial Weather StatementRNKMonroe28 min
Aug 15, 4:52 PM EDTSpecial Weather StatementRNKMercer38 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.